Child, 6, suffers from psychosis after taking Tamiflu

Health

(CNN) –  Six-year-old girl in Texas has nervous system problems after taking a common flu medicine. She has hallucinations and possibly tried to harm herself after using Tamiflu.

As Brooke Rogers reports from Allen, those are some of the rare side effects of the drug. Like so many others, it was a flu diagnosis that came with a choice: whether or not to take Tamiflu.

But an Allen family, who wants to remain anonymous, says the side effects on their 6-year-old were stunning: hallucinations, running away from school, and an attempt, they believe, to hurt herself.

“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her.” Girl’s father / identity concealed

They took her to the hospital, where a doctor informed them that nervous system problems – including psychosis – can be very rare side effect of Tamiflu.

“It can happen. Less than one percent is what’s listed in the data sheet. I’ve been in practice 20 years, and I haven’t seen that particular complication.” Dr. Glenn Hardesty, Emergency Room Physician

It is written in the fine print, ans Dr. Hardesty says there’s always a chance of a side effect with any drug. The little girl’s parents say they wish they had known.

“I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through.” Girl’s father / identity concealed

His message for parents: Do your homework before taking Tamiflu.

“Know that side effects are there for a reason. They’re written down for a reason. I guess they can happen, and we got the short end of the stick.” Girl’s father / identity concealed

Copyright 2020 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

Donate Today